By RICK GREEN, LACONIA DAILY SUN
LACONIA — A driver who passed out at the wheel and triggered a traffic accident Thursday was one of six drug overdoses that occurred within a 36-hour period, the police chief said Monday.
Police Chief Matt Canfield said the crash on Messer Street just south of Union Avenue points up a cause for concern.
“We are seeing an increase of people driving while impaired,” Canfield said. “We are used to dealing with alcohol, but now we’re seeing more drivers impaired by drugs, heroin and prescription medication.”
Those types of cases can be harder to prove compared to drunken driving, where evidence in the form of a breath test or blood test is often conclusive. Determining legal impairment in drug cases can be more difficult.
In the crash on Messer Street, an officer happened to be driving by at the time of the accident and quickly pulled over and found the driver unresponsive. The police officer began CPR. Firefighters administered naloxone, which is used to reverse an overdose.
The driver, Antonio J. Perillo, 21, of Franklin, was taken to Lakes Region General Hospital for treatment. Perillo’s passenger and the driver of the car he crashed into were not injured.
Canfield said police have information that Perillo snorted heroin before he got behind the wheel. Perillo was charged with driving while intoxicated and was released on $1,000 personal recognizance bail.
This was one of six drug overdoses that were reported between 12:24 a.m. Thursday and 11:56 a.m. Friday in Laconia. While the other overdoses did not involve car accidents, they are no less concerning, said Canfield, who has been a police officer for two decades.
“In my 20 years, I’ve never seen drugs affect us this way here in Laconia or in New Hampshire in general,” he said.
There were 20 overdoses in Laconia in July alone, Fire Chief Ken Erickson said.
August also appears to be shaping up as a bad month for overdoses, he said. His firefighters administer naloxone, also called Narcan, but it is most effective immediately after the overdose. Lasting medical complications may arise if a person overdoses and is unconscious for longer periods.
Erickson said this was the case recently on Route 3 in Belmont. A man passed out in his car and firefighters had to break one of the vehicle’s windows to get him out. He remains in critical condition.
“Even if we administer Narcan to reverse opioids, after more than five or six minutes, there can be significant damage to the brain and heart muscle,” he said.
“We have a pretty remarkable save rate but we’re not going to be able to save everybody.”
There have been at least 187 drug deaths statewide so far this year, according to the New Hampshire attorney general’s office. It did not have a city-by-city breakdown.
The state ranks second nationally for per capita deaths due to drug overdose at 34.2 per 100,000, behind only West Virginia at 41.5 per 100,000, according to the U.S. Centers for Disease Control and Prevention.